Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Marginal stability and stabilization in the numerical integration of ordinary differential equations

Author: H. Brunner
Journal: Math. Comp. 24 (1970), 635-646
MSC: Primary 65.61
MathSciNet review: 0273821
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Strongly stable and consistent multistep methods with maximum order are subject to marginal (or weak) stability. In this paper we introduce modified multistep methods whose coefficients depend linearly on the stepsize $ h$ and a parameter $ L$ in such a way that the order of the original method is not decreased. By choosing $ L$ in a suitable manner (depending essentially on $ {f_y}(x,y)$ of the differential equation $ y' = f(x,y)$ and on the growth parameters of the multistep method), marginal stability can be eliminated.

References [Enhancements On Off] (What's this?)

  • [1] H. Brunner, "Stabilization of optimal difference operators," Z. Angew. Math. Phys., v. 18, 1967, pp. 438-444. MR 36 #1111. MR 0218022 (36:1111)
  • [2] H. Brunner, Stabilisierung optimaler Differenzenverfahren zur numerischen Integration gewöhnlicher Differentialgleichungen, Dissertation, Juris Verlag, Zürich, 1969. MR 0264850 (41:9441)
  • [3] G. Dahlquist, "Convergence and stability in the numerical integration of ordinary differential equations," Math. Scand., v. 4, 1956, pp. 33-53. MR 18, 338. MR 0080998 (18:338d)
  • [4] G. Dahlquist, "Stability and error bounds in the numerical integration of ordinary differential equations," Kungl. Tekn. Högsk. Handl. Stockholm, No. 130, 1959. MR 21 #1706. MR 0102921 (21:1706)
  • [5] P. Henrici, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 24 #B1772. MR 0135729 (24:B1772)
  • [6] P. Henrici, Error Propagation for Difference Methods, Wiley, New York, 1963. MR 27 #4365. MR 0154416 (27:4365)
  • [7] M. Marden, Geometry of Polynomials, 2nd. ed., Math. Surveys, no. 3, Amer. Math. Soc, Providence, R.I., 1966. MR 37 #1562. MR 0225972 (37:1562)
  • [8] T. E. Hull & A. C. R. Newbery, "Corrector formulas for multi-step integration methods," J. Soc. Indust. Appl. Math., v. 10, 1962, pp. 351-369. MR 27 #2130. MR 0152150 (27:2130)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.61

Retrieve articles in all journals with MSC: 65.61

Additional Information

Keywords: Nonlinear ordinary differential equations of order one, numerical solution, optimal multistep methods, marginal stability, stabilization
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society